The development of monoclonal antibodies targeting various receptors and ligands has been a significant advance in cancer therapy. These monoclonal antibodies are generally well tolerated. A subset of patients, however, experience infusion reactions with symptoms ranging from mild to life-threatening anaphylaxis. The underlying mechanisms of these reactions are not well characterized. In this review, current findings in clinical risk factor assessments and known mechanisms of these infusion reactions are discussed.
The use of engineered monoclonal antibodies as antineoplastic therapy has been a significant advance within the past 15 years. These agents target various receptors and ligands required for the proliferation, survival, or maintenance of angiogenesis of tumors. Currently there are several agents approved by the US Food and Drug Administration for clinical use in solid tumors. Bevacizumab (Avastin) is a humanized monoclonal antibody that targets the vascular endothelial growth factor (VEGF) and inhibits angiogenesis, and is currently approved for the treatment of colorectal, lung, and breast cancer (Avastin package insert, 2008). Trastuzumab (Herceptin) inhibits the HER2/neu receptor, and is utilized in both the adjuvant and palliative settings in breast cancer (Herceptin package insert, 2008). Two monoclonal antibodies targeting the epidermal growth factor receptor (EGFR) are also in current use: the chimeric mouse-human antibody cetuximab (Erbitux), and the fully human antibody panitumumab (Vectibix) (Erbitux package insert, 2008; Vectibix package insert, 2008). These agents are both used in the treatment of colorectal cancer, and cetuximab has also been approved for the treatment of head and neck cancer.
Generally monoclonal antibodies are well tolerated and adverse events are specific to the target of the antibody, examples being skin rash with inhibitors of EGFR and cardiovascular toxicity with bevacizumab.[ 1,2] However, a subset of patients experience infusion reactions (IRs) following administration of the antibody therapy. Symptoms of IR range from mild (ie, chills, rash, etc) to severe, including severe anaphylaxis in rare incidences that are life-threatening.
As is widely known to oncologists, infusion reactions are not specific to the antibody-based therapy but also observed following administration of a variety of cytotoxic agents. For example, platinum agents such as oxaliplatin (Eloxatin) and carboplatin used in the treatment of colorectal and ovarian cancer respectively have been associated with IgE-mediated IRs.[4,5] For the purpose of a concise review, we will focus on the IRs associated with antibody-based therapies.
Clinical Risk Factors for Infusion Reactions
describing clinical risk factors that can accurately predict which patients will most likely experience IRs to antibody-based therapies. However, the risks of developing a fatal reaction due to general allergens such as foods, drugs, or insect stings have been evaluated. The clinical risks that are pertinent to the cancer patient population and associated with severe reactions are a history of atopy, asthma affecting the airways, antihypertensive drugs, such as angiotensin- converting enzyme inhibitors or beta-blockers, and opioid drugs. These risk factors appear to be consistent with either comorbid conditions or pharmaceutical interventions that can worsen two major symptoms of the severe IRs: cardiovascular collapse and respiratory failure.
Similar clinical risk factors were examined in patients who developed the cetuximab-induced IRs. Higher incidences of severe infusion reactions were observed following administration of cetuximab in comparison to other monoclonal antibodies used in the treatment of solid tumors. When 143 patients treated with cetuximab were examined for the association between IRs and clinical risk factors including demographics, primary sites of cancer, and atopic history, only atopic history was significantly associated with the severe IRs. Patients with a history of atopy experienced more than twice the rate of severe IR. The atopic history included prior allergy to drugs, foods, and bee stings, as well as comorbid conditions with asthma, allergic rhinitis, or eczema.
Furthermore, it has been demonstrated that there is a markedly increased incidence of severe IRs among patients living in the middle portion of the southeastern United States. In early studies of cetuximab, rates of severe IRs among patients in trials conducted in different regions of the United States and in the European Union were relatively low and consistent from region to region. Rates of severe IRs among these trials varied from no reported incidences to 3%. However, anecdotal observations made in treatment centers in the southeast region of the United States described a much higher incidence of severe infusion reactions to cetuximab. These observations were confirmed following analysis of patients treated with cetuximab in clinical trials in Tennessee and North Carolina, where the rate of severe (grade 3 or 4) IRs was 22%. This unusual pattern of reactivity led to further study of a potential mechanism, as described below.
1. Kamba T, McDonald DM: Mechanisms of adverse effects of anti-VEGF therapy for cancer. Br J Cancer 96(12):1788-1795, 2007.
2. Van Cutsem E: Challenges in the use of epidermal growth factor receptor inhibitors in colorectal cancer. Oncologist 11:1010-1017, 2006.
3. Lenz HJ: Management and preparedness for infusion and hypersensitivity reactions. Oncologist 12:601-609, 2007.
4. Brandi G, Pantaleo MA, Galli C, et al: Hypersensitivity reactions related to oxaliplatin (OHP). Br J Cancer 89:477-481, 2003.
5. Markman M, Kennedy A, Webster K, et al: Clinical features of hypersensitivity reactions to carboplatin. J Clin Oncol 17:1141, 1999.
6. Pumphrey R: Anaphylaxis: Can we tell who is at risk of a fatal reaction? Curr Opin Allergy Clin Immunol 4:285-290, 2004.
7. O’Neil BH, Allen R, Spigel DR, et al: High incidence of cetuximab-related infusion reactions in Tennessee and North Carolina and the association with atopic history. J Clin Oncol 25:3644-3648, 2007.
8. Kang SP, Saif MW: Infusion-related and hypersensitivity reactions of monoclonal antibodies used to treat colorectal cancer—Identification, prevention, and management. J Support Oncol 5:451-457, 2007.
9. Breslin S: Cytokine-release syndrome: Overview and nursing implications. Clin J Oncol Nurs 11:37-42, 2007.
10. Winkler U, Jensen M, Manzke O, et al: Cytokine-release syndrome in patients with B-cell chronic lymphocytic leukemia and high lymphocyte counts after treatment with an anti- CD20 monoclonal antibody (rituximab, IDECC2B8). Blood 94:2217-2224, 1999.
11. Krishnan G, D’Silva K, Al-Janadi A: Cetuximab-related tumor lysis syndrome in metastatic colon carcinoma. J Clin Oncol 26:2406-2408, 2008.
12. Prussin C, Metcalfe DD: 5. IgE, mast cells, basophils, and eosinophils. J Allergy Clin Immunol 117:S450-S456, 2006.
13. Baert F, Noman M, Vermeire S, et al: Infl uence of immunogenicity on the long-term efficacy of infliximab in Crohn’s disease. N Engl J Med 348:601-608, 2003.
14. Chung CH, Mirakhur B, Chan E, et al: Cetuximab-induced anaphylaxis and IgE specific for galactose-alpha-1,3-galactose. N Engl J Med 358:1109-1117, 2008.
15. Vadas P, Gold M, Perelman B, et al: Platelet-activating factor, PAF acetylhydrolase, and severe anaphylaxis. N Engl J Med 358:28- 35, 2008.